Tennessee, 2011Flood and Damaging Winds in Tennessee, June 28, 2011
June 28, 2011 · NWS OHX · 19 events in 17 counties and zones
A Mesoscale Convective System moved across Middle Tennessee during the early morning hours on June 28 causing widespread wind damage. Another MCS spread across western and southern portions of Middle Tennessee later in the morning with more wind damage and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective System moved across Middle Tennessee during the early morning hours on June 28 causing widespread wind damage. Another MCS spread across western and southern portions of Middle Tennessee later in the morning with more wind damage and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 27, 10:17 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 27, 10:17 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1117 PM CDT MON JUN 27 2011
.UPDATE...ADDED AVIATION SECTION.
&&
.AVIATION...BNA/CSV...SHORTWAVE APPROACHING MIDDLE TENNESSEE FROM
THE NW WILL BRING SCATTERED CONVECTION TO THE MID STATE LATE
TONIGHT AND EARLY TOMORROW MORNING. LOW-LEVEL MOISTURE WILL LINGER
TOMORROW AS A WEAK SURFACE FRONT DROPS INTO MIDDLE TENNESSEE FROM
THE NORTH, BRINGING ADDITIONAL SCATTERED STORMS DURING THE
AFTERNOON. WILL HANDLE THE LATTER PERIOD WITH "CB" REMARKS FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 1023 PM CDT MON JUN 27 2011/
UPDATE...SHOWERS AND SCATTERED THUNDERSTORMS HAVE CONTINUED TO
DEVELOP OVER CENTRAL AND SOUTHWESTERN KENTUCKY, AND BELIEVE THIS
AREA OF PRECIPITATION WILL SINK SOUTHWARD INTO NORTHERN MIDDLE
TENNESSEE BETWEEN 06Z AND 12Z. THUS, WILL INCREASE POPS TO "LIKELY"
OVER OUR NORTHERN COUNTIES (INCLUDING THE NASHVILLE METRO AREA).
WILL PROBABLY LEAVE THE REST OF THE OVERNIGHT FORECAST AS IT IS,
AND TRY TO GET A ZFP UPDATE OUT IN THE NEXT FEW MINUTES.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ROSE
Hazardous weather outlook, Jun 27, 4:05 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT MON JUN 27 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
505 PM CDT MON JUN 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
SEVERE POTENTIAL WILL INCREASE LATE TONIGHT AS A COLD FRONT
APPROACHES. STORMS MAY PRODUCE GUSTY TO DAMAGING WINDS AND PEA TO
QUARTER SIZED HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT RISK OF SEVERE STORMS WILL CARRY OVER INTO LATE MORNING
TUESDAY AS THE FRONT PASSES BUT THAT RISK WILL BE MOSTLY ACROSS
THE SOUTH...AND ESPECIALLY TOWARD THE ALABAMA BORDER.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ROSE
In the hours before
Special weather statement, Jun 28, 1:13 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 AM CDT TUE JUN 28 2011
TNZ008-009-280815-
MACON-SUMNER-
213 AM CDT TUE JUN 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...
AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SCOTTSVILLE...OR 25 MILES
NORTHWEST OF LAFAYETTE...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL BE NEAR...
WESTMORELAND BY 245 AM CDT.
6 MILES SOUTHWEST OF LAFAYETTE BY 305 AM CDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3661 8580 3645 8584 3648 8612 3647 8618
3649 8623 3648 8622 3647 8623 3640 8669
3665 8655
21Special weather statement, Jun 28, 1:43 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 AM CDT TUE JUN 28 2011
TNZ005-006-280845-
MONTGOMERY-STEWART-
243 AM CDT TUE JUN 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEMBROKE TO
MURRAY...OR ALONG A LINE EXTENDING FROM OAK GROVE TO MURRAY...MOVING
SOUTHEAST AT 25 MPH.
THESE STORMS WILL BE NEAR...
GUTHRIE BY 305 AM CDT.
CLARKSVILLE BY 315 AM CDT.
DOVER BY 320 AM CDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3668 8791 3667 8787 3665 8785 3666 8713
3648 8714 3639 8802 3642 8805 3658 8805
3667 8808 3668 8807
21Event by event
17 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Macon
- When
- June 28, 1:50 AM CST
- Where
- Macon County, 2.54 mi NE of Williams
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.578, -86.020
A tree was blown down 4 miles north of Lafayette.
Thunderstorm Wind, Montgomery
- When
- June 28, 2:05 AM CST
- Where
- Montgomery County, 0.88 mi NNW of Kennedy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 36.631, -87.288
Fort Campbell weather observer reported several trees were blown down and a few homes had damage to siding on Isaac Drive in the Tylertown subdivision.
Thunderstorm Wind, Sumner
- When
- June 28, 2:15 AM CST
- Where
- Sumner County, 2.04 mi WNW of Rockland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.312, -86.664
Several trees were split in half and shingles were blown off buildings in an apartment complex near the intersection of Vietnam Veterans Boulevard and Center Point Road in Hendersonville.
Thunderstorm Wind, Robertson
- When
- June 28, 2:25 AM CST
- Where
- Robertson County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -86.880
A trained spotter estimated a wind gust of 60 mph in Springfield.
Thunderstorm Wind, Sumner
- When
- June 28, 2:45 AM CST
- Where
- Sumner County, 0.83 mi WSW of Johnsons Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.494, -86.593
A tree was blown down near the intersection of Highway 25 and Highway 76.
Thunderstorm Wind, Davidson
- When
- June 28, 3:00 AM CST
- Where
- Davidson County, 1.37 mi ESE of Tulip Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.194, -86.576
A large tree limb was blown down blocking the road at the intersection of Firefly Road and Old Lebanon Dirt Road in Hermitage.
Thunderstorm Wind, Wilson
- When
- June 28, 3:05 AM CST
- Where
- Wilson County, 3.63 mi SW of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.191, -86.593
A large tree limb was blown down blocking Tulip Grove Road in Hermitage.
Thunderstorm Wind, Rutherford
- When
- June 28, 4:00 AM CST
- Where
- Rutherford County, 1.74 mi E of Murfreesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.848, -86.389
Murfreesboro Daily News Journal reported two large trees were blown down onto a house at 223 E. Lytle Street, with one tree damaging the porch and another falling on a car.
Thunderstorm Wind, Coffee
- When
- June 28, 4:40 AM CST
- Where
- Coffee County, 12 mi ESE of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.413, -85.883
Tree limbs were blown down across southern Coffee County.
Thunderstorm Wind, Coffee
- When
- June 28, 4:45 AM CST
- Where
- Coffee County, Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -86.080
A trained spotter estimated a wind gust of 60 mph in Manchester.
Thunderstorm Wind, Maury
- When
- June 28, 4:45 AM CST
- Where
- Maury County, Columbia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.620, -87.050
A few trees were blown down in and around Columbia.
Thunderstorm Wind, Dekalb
- When
- June 28, 4:48 AM CST
- Where
- Dekalb County, 0.46 mi SE of Blue Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.866, -85.844
A tree was blown down on Lassiter Road in southern DeKalb County.
Thunderstorm Wind, Bedford
- When
- June 28, 5:02 AM CST
- Where
- Bedford County, Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.480, -86.470
Several trees were blown down across Bedford County.
Thunderstorm Wind, Giles
- When
- June 28, 5:02 AM CST
- Where
- Giles County, 2.03 mi NW of Diana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.302, -86.894
A tree was blown down onto a power line which caused a house fire just southwest of the Marshall County line.
Thunderstorm Wind, Marshall
- When
- June 28, 5:03 AM CST
- Where
- Marshall County, Lewisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -86.800
A few trees were blown down in and around Lewisburg.
Thunderstorm Wind, Lawrence
- When
- June 28, 5:07 AM CST
- Where
- Lawrence County, Ethridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.320, -87.320
A tree was blown down near Ethridge.
Heavy Rain, Lewis
- When
- June 28, 8:14 AM CST
- Where
- Lewis County, 5 mi W of Hohenwald
- Reported by
- Trained Spotter
- Coordinates
- 35.550, -87.659
Over 1.5 inches of rain fell in 30 minutes. Nearby creeks rose rapidly.
Thunderstorm Wind, Benton
- When
- June 28, 9:40 AM CST
- Where
- Benton County, Camden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -88.100
One tree was blown down in Camden.
Flood, Wayne
- When
- June 28, 10:30 AM CST
- Where
- Wayne County, 1.28 mi WNW of Clifton Hassell Arpt to 1.25 mi WNW of Clifton Hassell Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.388, -87.991
A foot of water covered Morris Avenue in Clifton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
- Flash Flood and Hail in North Carolina, June 28, 2011$64,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321954, 321956, 321957, 321960, 321972, 321973, 321975, 321988, 321976, 321977, 321978, 321990, 321979, 321981, 321983, 321984, 321985, 321986, 321987.